Levodopa and the dopamine agonists (e.g., ropinirole, pramipexole, rotigotine), though proven to be very effective agents for managing RLS, may lead to the development of three common problems when used chronically: augmentation, compulsive behavior and sleepiness. These three problems will not occur in everyone on dopamine agents but when these symptoms do occur, patients should reduce or get off the medication. Exchanging one dopamine drug for another is likely to provide, at best, only temporary relief from these side effects.
- Augmentation is the commonest long-term side effect. Studies show about 7% of patients per year who are on dopamine agonist will develop augmentation. So even if patients have been well treated on a dopamine agonist for 5 years, they can still develop augmentation. If the dose of the drug that you initially started with has more than doubled over the years, you likely have augmentation and will likely require increasing doses. If your symptoms, when they do break though, are more severe, intense and unbearable now than when you first initiated the medication, then you are probably augmented. If you now have moderate to severe symptoms in the early evening, afternoon or even morning, which was not the case years ago when you first started the medication, than you are probably augmented.
With augmentation the brain becomes more and more dependent on these dopamine drugs. The brain does not see “ropinirole” or “pramipexole”, it see these drugs as just more dopamine in the system. Essentially over time the brain, seeing all this extra dopamine, decides it does not need to make as much. So the brain starts turning back its own natural production of dopamine and grows increasingly dependent on these drug, which mimic dopamine. So the patient essentially develops increasing physical dependence on the drug. If the patient reduces the drug or tries to stop the drug, the patient’s greatest fear of severe RLS is realized. Adding alternative drugs like Gabapentin or an opiate (e.g., oxycodone) may have temporary benefits, but an increase in some or all of the medications is inevitable. My approach to treating this drug-related problem is to “detox” patient off the medication, which is essential to work with the patient to withdrawal them from the dopamine drugs before I institute alternative treatments. Getting off the dopamine drug allows restoration of the natural brain levels of dopamine.
- Sleepiness associated with dopamine drugs has several forms. First, patients may complain of becoming severely sleepily soon after taking the medication. Second, some patients may complain of having problems staying awake throughout the day even if they are not taking the drug during the day. Third, patients may not necessarily feel overly tired during the day, but if they sit or rest at all, they cannot stay awake.
- Compulsive behaviors can take on any form (e.g., shopping, eating, gambling, sexual activities). Less obvious forms may involve subtle personal behaviors like thoroughness or tidiness. I had a patient who lost his job because he was so compulsive about doing the job thoroughly that he never got jobs done. Often the patient is not aware of the compulsion, though the spouse or family members are. If a behavior is out of character and excessive in nature then think about the drug causing it. Reducing the dose may help but there is no guarantee that the symptoms will not come back even at the lower dose.